High Wind, Capitan/Northern Sacramento Mountains
- When
- February 17, 11:55 AM MST to 12:55 PM MST
- Where
- Capitan/Northern Sacramento Mountains forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
A storm off the California coast moved inland on the 17th and lifted to the northeast. The mid level winds strengthened as a surface low deepened over southwest Kansas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A storm off the California coast moved inland on the 17th and lifted to the northeast. The mid level winds strengthened as a surface low deepened over southwest Kansas. This produced some strong and gusty winds over central and eastern New Mexico, with the highest winds over Torrance and Lincoln counties. Strong wind gusts around Albuquerque resulted in a highway sign getting blown off its post and struck a car.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 17, 3:00 AM MST, 8 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MST TUE FEB 17 2009 .DISCUSSION....PRECIPITATION HAS BEEN SLOWER TO BEGIN OVER NORTHWEST NEW MEXICO SO FAR. BAND OF CLOUDS/SHOWERS OVER ARIZONA CONTINUES TO TRACK EASTWARD BUT APPEARS TO BE THINNING OUT SOMEWHAT AS IT TRACKS EASTWARD. WILL LEAVE WINTER WX ADVISORY AS IS BUT HAVE DOUBTS CRITERIA SNOW AMOUNTS WILL BE WIDESPREAD OVER THE AREA. AREA ALONG THE COLORADO BORDER MOST LIKELY TO GET AT LEAST SOME ACCUMULATION TODAY. WIND HIGHLIGHTS ALSO PROBLEMATIC TODAY/THIS EVENING. STRONGEST H7 WINDS STILL PASS THROUGH BEFORE MIDDAY...BUT BAND OF STRONGEST H5 WINDS APPEAR LATER TODAY AND CROSS CENTRAL AND NORTHEAST NEW MEXICO AS THE SHORTWAVE PASSES THROUGH. SURFACE LOW POSITION TO BE WELL TO OUR NORTHEAST...AND BEST SURFACE PRESSURE GRADIENT ALSO ACROSS NORTHEAST NEW MEXICO. BEST AND BROADEST AREA OF DOWNWARD MOTION INDICATED OVER NORTHEAST NEW MEXICO AS WELL...BUT ALSO EXTENDED SOUTHWARD THROUGH CENTRAL MOUNTAIN CHAIN. HAVE DECIDED TO UPGRADE WATCH TO HIGH WIND WARNING OVER THESE AREAS...WITH WIND ADVISORY OVER SOUTHEAST PLAINS AND SANGRE DE CRISTO AND UPPER AND MIDDLE RIO GRANDE VALLEY. SOME LINGERING SNOW TONIGHT AND INTO WEDNESDAY MAINLY NORTH CENTRAL MOUNTAINS. WINDS SHOULD TAPER OFF AFTER SUNSET THIS EVENING OVER MOST AREAS BUT PERSIST NORTHEAST/EASTCENTRAL. WINDY AGAIN ON WEDNESDAY SOUTH AND EAST IN NORTHWEST FLOW ALOFT. NORTHWEST WINDS ALOFT PERSIST THROUGH REST OF WEEK WITH ANOTHER SURFACE FRONT FRIDAY NIGHT. MAY GET INTO SOME STRONGER WINDS AND SHOWERS NORTH BY SUNDAY. && .AVIATION...VERY WINDY CONDITIONS WILL PREVAIL ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WHERE WEST WINDS MAY GUST UP TO 50KTS BETWEEN 15Z AND 02Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE EASTERN PLAINS FOR THE NEXT 24 HOURS. MEANWHILE...A BAND OF PRECIPITATION WILL MOVE INTO NW NM BETWEEN 15 AND 21Z WHERE OCCASIONAL IFR CEILINGS AND VSBYS WILL BE POSSIBLE. TAF SITES MOST LIKELY TO BE IMPACTED INCLUDE KFMN AND KGUP. NORTHERN AND WESTERN MTNS MAY BE OCCASIONALLY OBSCURED. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. .FIRE WEATHER...AN UPPER LEVEL STORM SYSTEM WILL CROSS THE STATE DURING THE DAY BRINGING HIGH WINDS TO THE EASTERN HALF OF THE STATE...WHILE ISOLATED TO SCATTERED RAIN/SNOW SHOWERS WILL BE POSSIBLE ACROSS THE NORTHERN AND WESTERN AREAS. DEWPOINTS CURRENTLY IN THE SINGLE DIGITS JUST EAST OF THE CENTRAL MTNS WHERE CONFIDENCE HAD NOT BEEN AS HIGH FOR A RED FLAG WARNING TODAY. HOWEVER...SINCE IT APPEARS MODEL GUIDANCE HAS HAD DEWPOINTS TOO HIGH FOR TODAY...AND HAVE ALSO RAISED MAX TEMPS A DEGREE OR TWO...IT NOW APPEARS THAT THE EASTERN AND SOUTHERN SECTIONS OF ZONES 103 AND 107 WILL REACH RED FLAG CRITERIA FOR A FEW HOURS THIS AFTERNOON. THE FIRE WEATHER WATCH FOR THESE ZONES WILL BE UPGRADED TO A RED FLAG WARNING. IT SHOULD BE NOTED THAT WINDS WILL BE EXTREMELY HIGH...AND GUSTS UP TO 60 MPH ARE NOT OUT OF THE QUESTION TODAY. MINIMUM RELATIVE HUMIDITIES WILL RANGE BETWEEN 10 AND 15 PERCENT FOR MOST OF THESE AREAS. PORTIONS OF ZONE 106 MAY ALSO OBSERVE CRITICAL FIRE WEATHER CONDITIONS FOR AN HOUR OR TWO THIS AFTERNOON...BUT WILL NOT ISSUE ANY HEADLINES AT THIS TIME. A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT AS THE UPPER LEVEL SYSTEM DEPARTS. THOUGH TEMPERATURES WILL BE COOLER ON WEDNESDAY...IT STILL APPEARS THAT RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT ACROSS A GOOD PORTION OF ZONE 108 AND POSSIBLY EXTREME SOUTHERN PORTIONS OF ZONE 104. APPEARS THAT 20 FOOT WINDS WILL ALSO BE SUFFICIENT FOR CRITICAL FIRE WEATHER CONDITIONS UNDER NORTHWEST FLOW ALOFT. THUS...WILL ISSUE A FIRE WEATHER WATCH FOR ZONE 108 ONLY...WHERE CONFIDENCE IS HIGHER...FOR WEDNESDAY AFTERNOON. QUIETER CONDITIONS WILL RETURN ON THURSDAY AND THROUGH THE REMAINDER OF THE WEEKEND THANKS TO A RIDGE BUILDING INTO THE WESTERN UNITED STATES. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 48 25 47 20 / 40 10 5 0 GALLUP.......................... 45 15 44 10 / 50 10 5 0 GRANTS.......................... 49 14 45 9 / 20 10 5 0 GLENWOOD........................ 58 22 57 21 / 30 0 5 0 CHAMA........................... 37 6 42 8 / 70 50 30 0 LOS ALAMOS...................... 47 23 48 21 / 30 10 5 0 RED RIVER....................... 33 2 36 2 / 40 30 30 0 TAOS............................ 44 14 43 10 / 30 10 20 0 SANTA FE........................ 47 19 44 17 / 20 10 5 0 SANTA FE AIRPORT................ 50 23 46 20 / 10 10 5 0 ESPANOLA........................ 53 19 46 16 / 20 10 5 0 ALBUQUERQUE HEIGHTS............. 56 30 52 28 / 10 5 5 0 ALBUQUERQUE VALLEY.............. 58 23 53 20 / 10 0 5 0 ALBUQUERQUE FOOTHILLS........... 52 27 49 25 / 10 5 5 0 ALBUQUERQUE WEST MESA........... 57 26 52 22 / 10 5 5 0 SOCORRO......................... 61 27 56 22 / 5 0 0 0 SANDIA PARK/CEDAR CREST......... 46 24 45 22 / 10 10 5 0 MORIARTY/ESTANCIA............... 52 27 48 19 / 10 0 5 0 CARRIZOZO....................... 61 28 53 23 / 0 0 0 0 RUIDOSO......................... 57 26 50 23 / 0 0 5 0 RATON........................... 57 19 49 15 / 5 0 5 0 LAS VEGAS....................... 52 24 48 16 / 10 5 5 0 ROY............................. 58 23 50 18 / 5 0 0 0 CLAYTON......................... 63 26 54 22 / 0 0 0 0 SANTA ROSA...................... 65 25 55 22 / 5 0 0 0 TUCUMCARI....................... 67 33 60 24 / 0 0 0 0 FORT SUMNER..................... 67 30 58 23 / 0 0 0 0 CLOVIS.......................... 71 33 60 25 / 0 0 0 0 PORTALES........................ 71 33 62 24 / 0 0 0 0 ROSWELL......................... 72 37 65 29 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ003-004-009-018>021. WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ002. HIGH WIND WARNING FROM 8 AM THIS MORNING TO 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ005>007-010>013-016-017-026. RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107-108. FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...NMZ108. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST TUE FEB 17 2009 NMZ001>021-026-181300- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MST TUE FEB 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IN IS EFFECT FOR MUCH OF THE CENTRAL MOUNTAIN CHAIN AND PORTIONS OF THE NORTHEAST AND EAST CENTRAL PLAINS FROM 8 AM THIS MORNING UNTIL 7 PM THIS EVENING. WIND ADVISORIES HAVE ALSO BEEN POSTED FOR PORTIONS OF THE EAST CENTRAL AND SOUTHEAST PLAINS AS WELL AS THE UPPER AND MIDDLE RIO GRANDE VALLEY AND THE SANGRE DE CRISTO MOUNTAINS UNTIL 7 PM THIS EVENING. WESTERLY WIND GUSTS AS HIGH AS 60 MPH ARE POSSIBLE OVER THE WARNING AREAS. A RED FLAG WARNING REMAIN IN EFFECT FROM 11 AM THIS MORNING UNTIL 7 PM THIS EVENING FROM THE CENTRAL MOUNTAIN CHAIN OVER THE EASTERN PLAINS. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE NORTHWEST MOUNTAINS UNTIL 5 PM. FOR ADDITIONAL DETAILS SEE THE WEATHER MESSAGES AND RED FLAG WARNING PRODUCTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FIRE WEATHER WATCH IS IN EFFECT FOR THE EAST CENTRAL PLAINS FOR WEDNESDAY DUE TO ANTICIPATED STRONG WINDS AND LOW HUMIDITIES. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND STRONG WINDS AT THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1147 AM MST TUE FEB 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW DULCE 36.94N 107.00W
02/17/2009 M1.1 INCH RIO ARRIBA NM CO-OP OBSERVER
&&
DPORTER2 high wind, 1 strong wind. Local standard time, as filed.
A highway sign was blown off of its post and struck a vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146349, 146350, 146351.